Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 346, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2008, 4:55 PM CDT for Marion County, Illinois. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- Jun 27, 2008, 5:25 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:56 PM CDT | TSTM WND GST 57 | Alma, IL | |
| Jun 27, 5:08 PM CDT | TSTM WND DMG | Omega, IL | SEVERAL LARGE TREES UPROOTED IN TOWN AND ALSO AT STEPHEN FORBES STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 272155
SVRLSX
ILC121-272245-
/O.NEW.KLSX.SV.W.0346.080627T2155Z-080627T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 545 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF KINMUNDY TO 6
MILES SOUTH OF SALEM...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF SALEM TO 6 MILES SOUTH OF SALEM...AND MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
KINMUNDY...
STEPHEN FORBES STATE PARK...
OMEGA...
HELM...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE JUST
SOUTH OF SANDOVAL. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3847 8870 3847 8903 3883 8898 3883 8888
3883 8879 3883 8872 3883 8870
TIME...MOT...LOC 2155Z 270DEG 30KT 3877 8888 3854 8890
$$
TILLY1 follow-up statement
000
WWUS53 KLSX 272225
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT FRI JUN 27 2008
ILC121-272234-
/O.CAN.KLSX.SV.W.0346.000000T0000Z-080627T2245Z/
MARION IL-
524 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.
LAT...LON 3847 8870 3847 8903 3883 8898 3883 8888
3883 8879 3883 8872 3883 8870
TIME...MOT...LOC 2224Z 270DEG 30KT 3877 8857 3854 8859
$$
TILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:00 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 27, 1:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT FRI JUN 27 2008 .DISCUSSION... /1210 PM CDT FRI JUN 27 2008/ STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER AIRMASS FILTERS INTO THE MIDWEST. MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET GIVEN CURRENT SPEED OF MCV FEATURE. SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT AND MODEL FORECAST DYNAMICS. FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA. CVKING && .AVIATION... /1257 PM CDT FRI JUN 27 2008/ FOR THE 18Z TAFS...LATEST FCSTS ATTEMPT TO REFLECT TWO ROUNDS OF CNVTN...ONE WITH MCV ERY THIS AFTN...AND SECOND WITH STG WAA THAT FORMS OVRNGT. ANY ADDL DVLPMT AFT 18Z SHUD BE E OF A UIN-COU LN...SO STL AND SUS WL BE PRIMARY TARGETS FOR CNVTN IN THE 20-22Z TIME FRAME. ONCE TAIL END OF SHTWV EXITS...WE WL THEN BE IN A WAITING MODE FOR ROUND TWO. STILL WORKING ON TIMING AND MAIN FOCUS POINT FOR THE OVRNGT CNVTN...BUT ATTM IT APRS THAT IT WL HOLD OFF AT MOST TAF LOCATIONS UNTIL AFT 06Z. TRUETT && .HYDROLOGY... CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES. BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO ACCURATELY INGEST RAINFALL AND RUNOFF. TRUETT/TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 27, 3:58 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 358 PM CDT FRI JUN 27 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 358 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE HEAVY RAINFALL. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY SOUTH OF INTERSTATE 70. THE CHANCE OF THUNDERSTORMS RETURN ON THURSDAY. MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. SEVERE WEATHER AND HEAVY RAINFALL REPORTS SHOULD BE MADE TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
In the hours before
Local storm report, Jun 27, 4:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 W VANDALIA 38.98N 89.16W
06/27/2008 E1.00 INCH FAYETTE IL TRAINED SPOTTER
REPORT FROM VANDALIA LAKE.
&&
EVENT NUMBER 00597
SIPPRELLLocal storm report, Jun 27, 4:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 3 W VANDALIA 38.98N 89.16W
06/27/2008 E55 MPH FAYETTE IL TRAINED SPOTTER
REPORT FROM VANDALIA LAKE.
&&
EVENT NUMBER 00598
SIPPRELLLocal storm report, Jun 27, 4:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 S ADDIEVILLE 38.36N 89.49W
06/27/2008 E0.88 INCH WASHINGTON IL TRAINED SPOTTER
&&
EVENT NUMBER 00599
SIPPRELLLocal storm report, Jun 27, 4:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 S CARLYLE 38.60N 89.37W
06/27/2008 E50 MPH CLINTON IL PUBLIC
REPORT FROM CARLYLE LAKE GOLF COURSE ... DEBRIS STREWN
ACROSS THE CLUB WITH SMALL LIMBS.
&&
EVENT NUMBER 00600
SIPPRELLLocal storm report, Jun 27, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 1 N VANDALIA 39.00N 89.10W
06/27/2008 FAYETTE IL LAW ENFORCEMENT
TWO 6 DIAMETER TREE LIMBS DOWN ON THE NORTH SIDE OF
TOWN AND NUMEROUS OTHER TREE LIMBS DOWN SOUTH OF I 70
AND NORTH OF VANDALIA.
&&
EVENT NUMBER 00602
SIPPRELLLocal storm report, Jun 27, 4:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT FRI JUN 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 S SANDOVAL 38.60N 89.12W
06/27/2008 MARION IL EMERGENCY MNGR
TREES AND POWER LINES DOWN BLOCKING OLD HIGHWAY 51.
&&
EVENT NUMBER 00603
SIPPRELLThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:42 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 34 min |
| Jun 27, 4:18 AM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| Jun 27, 12:04 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 56 min |
| Jun 27, 12:31 PM CDT | Tornado Warning | LSX | Adams, Pike | 29 min |
| Jun 27, 12:53 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 52 min |
| Jun 27, 1:22 PM CDT | Tornado Warning | LSX | Greene, Pike | 23 min |
| Jun 27, 1:25 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 27 min |
| Jun 27, 2:17 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 43 min |
| Jun 27, 3:00 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 45 min |
| Jun 27, 3:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 46 min |
| Jun 27, 3:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 27 min |
| Jun 27, 3:38 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 33 min |
| Jun 27, 3:45 PM CDT | Tornado Warning | LSX | Bond, Fayette, Montgomery | 45 min |
| Jun 27, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 48 min |
| Jun 27, 4:22 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 38 min |
| Jun 27, 4:27 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion | 48 min |
| Jun 27, 4:31 PM CDT | Tornado Warning | LSX | Fayette | 29 min |
| Jun 27, 4:59 PM CDT | Tornado Warning | LSX | Washington | 21 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.